Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 73, NWS Morristown, TN

March 31, 2012Bradley County, Hamilton County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Mar 31, 2012, 4:44 PM EDT for Bradley County, Hamilton County, Tennessee. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2012, 4:44 PM EDT (20:44 UTC)
Expired
Mar 31, 2012, 5:45 PM EDT
In force
61 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Bradley County, TN, Hamilton County, TN

The radar

The Northeast Alabama radar (KHTX), 89 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 1:47 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.7 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1321 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1321 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
509 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

989 
WUUS54 KMRX 312044
SVRMRX
TNC011-065-312145-
/O.NEW.KMRX.SV.W.0073.120331T2044Z-120331T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
444 PM EDT SAT MAR 31 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRADLEY COUNTY IN EAST TENNESSEE...
  HAMILTON COUNTY IN EAST TENNESSEE...

* UNTIL 545 PM EDT

* AT 441 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE 
HAIL. THESE STORMS WERE LOCATED NEAR SODDY-DAISY...OR 11 MILES 
NORTHEAST OF CHATTANOOGA...AND WERE MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  CHATTANOOGA...CLEVELAND...HARRISON...HOPEWELL...OOLTEWAH...
  MCDONALD...EAST BRAINERD...COLLEGEDALE...TASSO...WATERVILLE...FLINT
  SPRINGS AND GAP SPRINGS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM THIS 
EVENING FOR SOUTHEAST TENNESSEE.

&&

LAT...LON 3503 8541 3504 8539 3506 8537 3510 8537
      3511 8540 3542 8514 3534 8497 3531 8497
      3529 8494 3531 8491 3521 8470 3498 8478
      3498 8528
TIME...MOT...LOC 2044Z 318DEG 14KT 3520 8516

$$

DMG
2 follow-up statements
586 
WWUS54 KMRX 312125
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
525 PM EDT SAT MAR 31 2012

TNC011-065-312145-
/O.CON.KMRX.SV.W.0073.000000T0000Z-120331T2145Z/
BRADLEY TN-HAMILTON TN-
525 PM EDT SAT MAR 31 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR HAMILTON AND BRADLEY COUNTIES...

AT 518 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
SEVERAL THUNDERSTORMS OVER HAMILTON AND BRADLEY COUNTIES...AND
SOME ARE STILL CAPABLE OF PRODUCING QUARTER SIZE HAIL. THESE 
THUNDERSTORMS ARE MOVING SOUTHEAST AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  CLEVELAND...MCDONALD...EAST BRAINERD...COLLEGEDALE...TASSO...
  WATERVILLE...FLINT SPRINGS AND GAP SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SATURDAY EVENING FOR CENTRAL TENNESSEE.

&&

LAT...LON 3503 8541 3504 8539 3506 8537 3510 8537
      3511 8540 3542 8514 3534 8497 3531 8497
      3529 8494 3531 8491 3521 8470 3498 8478
      3498 8528
TIME...MOT...LOC 2122Z 318DEG 14KT 3509 8504

$$

13
923 
WWUS54 KMRX 312144
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
544 PM EDT SAT MAR 31 2012

TNC011-065-312154-
/O.EXP.KMRX.SV.W.0073.000000T0000Z-120331T2145Z/
BRADLEY TN-HAMILTON TN-
544 PM EDT SAT MAR 31 2012

...THE SEVERE THUNDERSTORM WARNING FOR HAMILTON AND BRADLEY COUNTIES
WILL EXPIRE AT 545 PM EDT...

THE STORMS THAT PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

&&

LAT...LON 3503 8541 3504 8539 3506 8537 3510 8537
      3511 8540 3542 8514 3534 8497 3531 8497
      3529 8494 3531 8491 3521 8470 3498 8478
      3498 8528
TIME...MOT...LOC 2144Z 318DEG 14KT 3503 8497

$$

DMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 2:59 PM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, Mar 31, 2:59 PM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
259 PM EDT SAT MAR 31 2012

.SHORT TERM...(TONIGHT AND SUNDAY)...WEAK FRONTAL BOUNDARY SAGGING
SOUTH INTO THE AREA IS COMBINING WITH A WEAK UPPER IMPULSE TO BRING
SOME SHOWERS AND THUNDERSTORMS TO THE AREA.  THESE SHOULD DIMINISH
THIS EVENING...AND EXPECT SOME PATCHY FOG LATE TONIGHT.  WITH
FRONTAL BOUNDARY STILL IN THE AREA SUNDAY MAY SEE SOME AFTERNOON
CONVECTION AGAIN...SO WILL CARRY SLIGHT CHANCE POPS SUNDAY
AFTERNOON.  MAV TEMPS LOOK A BIT TOO LOW TONIGHT AND TOO HIGH
SUNDAY...SO WILL BLEND IN SOME OF THE MET TEMPS TO MAKE THE RANGE A
BIT SMALLER.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)...A DIRTY RIDGE WILL
SUMMARIZE THE WEATHER PATTERN FOR THE UPCOMING WEEK. FLOW OVER THE
TOP OF THE RIDGE WILL PERMIT WEAK DISTURBANCES TO PLAY WITH THE CWA
/ESPECIALLY NORTHEAST HALF/ AND FOCUS CONVECTIVE ACTIVITY...HOWEVER
EVEN WHEN SUCH DISTURBANCES ARE ABSENT...THE WARM AND SORTA HUMID
AIR WILL YIELD ISOLATED CONVECTION MOST AFTERNOONS/EVENINGS. ONLY
AFTER A CLOSED LOW MOVES THROUGH THE AREA /THAT FOR NOW THE
GFS..DGEX..AND ECMWF AMAZINGLY AGREE ON/ DURING LATE THURSDAY AND
FRIDAY DO WE POTENTIALLY GET A COUPLE DAYS OF FAIR AND QUIET
WEATHER FOR NEXT WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             56  84  59  87  60 /  20  20  10  30  30
KNOXVILLE MCGHEE TYSON AIRPORT, TN  54  79  59  85  59 /  20  20  40  30  30
OAK RIDGE, TN                       53  80  58  85  59 /  20  20  40  30  30
TRI CITIES AIRPORT, TN              46  76  54  80  54 /  10  20  50  30  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

LW/GC
Hazardous weather outlook, Mar 31, 2:45 PM EDT, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
245 PM EDT SAT MAR 31 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-010830-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
245 PM EDT SAT MAR 31 2012 /145 PM CDT SAT MAR 31 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS WILL RUMBLE ACROSS EAST TENNESSEE...
SOUTHWEST VIRGINIA...AND SOUTHWEST NORTH CAROLINA THIS AFTERNOON AND
EVENING. SOME STORMS MAY POSSIBLY BECOME SEVERE...MAINLY OVER EAST
TENNESSEE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR POTENTIAL SEVERE THUNDERSTORMS
THIS SATURDAY AFTERNOON AND EVENING.

In the hours before

Local storm report, Mar 31, 3:46 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
346 PM EDT SAT MAR 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             LOUDON                  35.74N 84.36W
03/31/2012  E1.75 INCH       LOUDON             TN   LAW ENFORCEMENT

&&

KGUILLET
Local storm report, Mar 31, 4:03 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
403 PM EDT SAT MAR 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     HAIL             1 ENE CLINTON           36.10N 84.11W
03/31/2012  E1.50 INCH       ANDERSON           TN   911 CALL CENTER

&&

JWINTON
Local storm report, Mar 31, 4:21 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
421 PM EDT SAT MAR 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             1 W POWELL              36.03N 84.05W
03/31/2012  E0.75 INCH       KNOX               TN   TRAINED SPOTTER

            PEA UP TO PENNY SIZE HAIL

&&

JWINTON
Local storm report, Mar 31, 4:22 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
422 PM EDT SAT MAR 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             KNOXVILLE               35.97N 83.95W
03/31/2012  E0.50 INCH       KNOX               TN   TRAINED SPOTTER

&&

JWINTON
Local storm report, Mar 31, 4:23 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
423 PM EDT SAT MAR 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             KNOXVILLE               35.97N 83.95W
03/31/2012  E1.00 INCH       KNOX               TN   TRAINED SPOTTER

&&

JWINTON
Local storm report, Mar 31, 4:32 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
432 PM EDT SAT MAR 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     HAIL             SODDY-DAISY             35.26N 85.17W
03/31/2012  E1.00 INCH       HAMILTON           TN   TRAINED SPOTTER

&&

JWINTON

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 1:59 PM EDTSevere Thunderstorm WarningMRXCampbell, Scott31 min
Mar 31, 2:30 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Union45 min
Mar 31, 3:27 PM EDTSevere Thunderstorm WarningMRXBlount, Loudon, Monroe48 min
Mar 31, 3:58 PM EDTSevere Thunderstorm WarningMRXHamilton, Sequatchie47 min
Mar 31, 4:00 PM EDTSevere Thunderstorm WarningMRXKnox45 min
Mar 31, 4:12 PM EDTSevere Thunderstorm WarningMRXMonroe63 min
Mar 31, 4:34 PM EDTSevere Thunderstorm WarningMRXBlount, Sevier41 min
Mar 31, 4:50 PM EDTAreal Flood AdvisoryMRXHamilton, Sequatchie115 min
Mar 31, 6:06 PM EDTSevere Thunderstorm WarningMRXMonroe54 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.